What do I need to know about exercise and AFib?

What do I need to know about exercise and AFib?


For starters, there are some key important facts to know about AFib and exercise. Some people find that exercise seems to cause their heart to go into atrial fibrillation, and their heart rate remains closer to normal when they are at rest.

Several studies suggest that atrial fibrillation is more common among trained athletes, and even previously trained athletes are at a greater risk of developing AFib when compared with a non-athletic or sedentary population. This appears to be especially true of older athletes and endurance athletes still training in their 40s and 50s. Although many of the reasons are speculative, studies suggest that years of intense exercise contribute to both chronic inflammation and also physiological changes in the atrium that eventually lead to increased risk of developing AFib. In some cases, detraining is recommended to lower risks and relieve symptoms.

AFib can reduce the pumping ability of your heart. During exercise, the body needs more blood to be efficiently delivered. If the heart is less efficient, you may notice that you fatigue more easily.

  • If you experience symptoms of lightheadedness or fatigue, do not chastise yourself for “laziness” or decide that you are “out of shape” and should push yourself harder.
  • Fatigue or light-headedness may be an important clue about your heart’s ability to keep up with the demands of exercise. Take note and let your healthcare provider know.
  • Start slowly, especially if you’ve not been exercising regularly.


With AFib, your heart’s rhythm and rate may change during exercise. Some people with AFib find that their heart rate and rhythm remains closer to normal when their body is either resting or relaxing, but intense physical activity causes their heart to go into atrial fibrillation.

  • Starting gently with ten to fifteen minutes a few times a week may help you evaluate whether your exercise triggers your heart into AFib.
  • Remember, some people are not aware of symptoms so you may be advised to monitor your heart initially.
  • If your healthcare provider has recommended that you monitor your heart rate or use a smartphone EKG reader, find out if you have special instructions for monitoring your heart’s activity during or after exercise.

Atrial fibrillation medications can alter your body’s response to exercise. Patients who take medications to slow their heart rate may find that their heart rate does not increase as much as they normally expect with exercise.

  • If your AFib medications keep your heart rate from going up, it usually indicates that the medications are doing a good job of controlling your heart rate.
  • If you are aiming for a target heart rate and medications seem to keep you from reaching your goal, consider asking your doctor for an alternate test of exertion like measuring how easy it is to talk, sing or carry on conversation during exercise. These can be good for checking your level of exertion, no matter what the pulse rate indicates.
  • You will still reap the beneficial effects of exercise, even if your heart rate is lowered by the medication.
Recent Discussions From The Exercise Forum
MellanieSAF avatar

Good interview with our friend, Dr. Rachel Lampert, about afib in athletes: https://www.medscape.com/mtv/atrial-fibrillation-s01/

Additionally, the site also provides links to some really good pros and cons articles about ablation in athletes:

Ablation of Atrial Fibrillation in Athletes: PRO

Ablation of Atrial Fibrillation in Athletes: CON

Mellanie

Patio avatar

I have been in NSR for ths past few weeks since a hospital stay and beginning Tikosyn.  Today I tried to play golf and on the 14th hole I suddenly went into major afib with hr 150 plus and serious palpations. Thankfully I live on the course and was able to go home and rest. Within the hour I reverted to NSR. Now I am worried. I don’t know what this means. Can I not play golf?  I had a previous episode some weeks ago on the course, before I was put on Tikosyn when I was using flecainide and within days I was in continuous aflutter. I also am concerned that when I have an episode I really cannot imagine ignoring it. I am so unsteady I CAN barely walk.  Everyone says just live. I am trying but feel at sea. I have been walking for exercise each day, but swear I feel worse when I do. Anyone have any good advice?  I had hoped Tikosyn was going to be the answer.  I am losing heart...no pun intended.

Prov18:10 avatar

I am concern with doing light at exercises like sit-ups, push-ups, planks, etc. I have had my CRT-D since 2014 at age 50 and have had several therapy shocks generally taking place in the morning after recently awakening. So I’m concern of trying to do light exercises. My EP doctors said it’s my decision knowing my rhythm issues. Any thoughts from others with first hand experience?

 

Back to top